Alert archive / Oregon / Wind Advisories in 2016
Wind Advisory 36, NWS Pendleton, OR
NWS Pendleton, OR issued this wind advisory at Dec 21, 2016, 2:54 PM PST for Union County, Oregon. It took effect at Dec 21, 2016, 10:00 PM PST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2016, 2:54 PM PST (22:54 UTC)
- In effect from
- Dec 21, 2016, 10:00 PM PST
- Expired
- Dec 23, 2016, 1:00 PM PST
- In force
- 39 hr
- Issued by
- NWS Pendleton, OR
County Union County, OR
The radar
The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
548 WWUS76 KPDT 212254 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 254 PM PST WED DEC 21 2016 ...STRONG WINDS ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY... .PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY...ESPECIALLY THE SOUTH END...WILL INCREASE THIS EVENING. THESE GRADIENTS WILL CAUSE SOUTH WINDS TO INCREASE OVERNIGHT INTO THURSDAY MORNING. ORZ049-220700- /O.NEW.KPDT.WI.Y.0036.161222T0600Z-161223T0000Z/ GRANDE RONDE VALLEY- 254 PM PST WED DEC 21 2016 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY FOR LADD AND PYLES CANYONS... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND ADVISORY FOR LADD AND PYLES CANYONS...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY. * WINDS...SOUTH 30 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH ACROSS THE SOUTH END OF THE VALLEY. ELSEWHERE...WINDS WILL BE SOUTH 15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH. * TIMING...WINDS WILL GRADUALLY INCREASE THIS EVENING INTO EARLY THURSDAY MORNING. WINDS WILL PEAK BETWEEN 2 AM THURSDAY MORNING AND 2 PM THURSDAY AFTERNOON...THEN DECREASE TOWARDS SUNSET. * IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS...INCLUDING INTERSTATE 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
6 follow-up statements
364 WWUS76 KPDT 220602 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 1002 PM PST WED DEC 21 2016 ...STRONG WINDS ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY... .PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY...ESPECIALLY THE SOUTH END...HAVE INCREASED THIS EVENING. THESE GRADIENTS WILL CAUSE SOUTH WINDS TO INCREASE OVERNIGHT INTO THURSDAY MORNING. ORZ049-221415- /O.CON.KPDT.WI.Y.0036.000000T0000Z-161223T0000Z/ GRANDE RONDE VALLEY- 1002 PM PST WED DEC 21 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY FOR LADD AND PYLES CANYONS... * WINDS...SOUTH 30 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH ACROSS THE SOUTH END OF THE VALLEY. ELSEWHERE...WINDS WILL BE SOUTH 15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH. * TIMING...WINDS WILL GRADUALLY INCREASE THIS EVENING INTO EARLY THURSDAY MORNING. WINDS WILL PEAK BETWEEN 2 AM THURSDAY MORNING AND 2 PM THURSDAY AFTERNOON...THEN DECREASE TOWARDS SUNSET. * IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS... INCLUDING INTERSTATE 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
159 WWUS76 KPDT 221426 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 626 AM PST THU DEC 22 2016 ...STRONG WINDS ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY... .TIGHT PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY WILL CONTINUE THROUGH THIS AFTERNOON. THESE GRADIENTS WILL CAUSE STRONG SOUTHERLY WINDS INTO THIS AFTERNOON IN THE SOUTHERN GRANDE RONDE VALLEY. ORZ049-222230- /O.CON.KPDT.WI.Y.0036.000000T0000Z-161223T0000Z/ GRANDE RONDE VALLEY- 626 AM PST THU DEC 22 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR LADD AND PYLES CANYONS... * WINDS...SOUTH 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY. ELSEWHERE...WINDS WILL BE SOUTH 15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH. * TIMING...WINDS WILL REMAIN GUSTY THROUGH THIS AFTERNOON. WINDS WILL PEAK BETWEEN 9 AM THIS MORNING AND 1 PM THIS AFTERNOON...THEN DECREASE TOWARDS SUNSET. * IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS... INCLUDING INTERSTATE 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
903 WWUS76 KPDT 221440 CCA NPWPDT URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE PENDLETON OR 640 AM PST THU DEC 22 2016 ...STRONG WINDS ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY... .TIGHT PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY WILL CONTINUE THROUGH THIS AFTERNOON. THESE GRADIENTS WILL CAUSE STRONG SOUTHERLY WINDS INTO THIS AFTERNOON ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY. ORZ049-230000- /O.COR.KPDT.WI.Y.0036.000000T0000Z-161223T0000Z/ GRANDE RONDE VALLEY- 640 AM PST THU DEC 22 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR LADD AND PYLES CANYONS... * WINDS...SOUTH AT 30 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY. ELSEWHERE...WINDS WILL BE SOUTH 15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH. * TIMING...WINDS WILL REMAIN GUSTY THROUGH THIS AFTERNOON. WINDS WILL PEAK BETWEEN 9 AM THIS MORNING AND 1 PM THIS AFTERNOON...THEN DECREASE TOWARDS SUNSET. * IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS... INCLUDING INTERSTATE 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
545 WWUS76 KPDT 222201 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 201 PM PST THU DEC 22 2016 ...VERY WINDY CONDITIONS CONTINUE ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY... .TIGHT PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY WILL CONTINUE THROUGH TONIGHT. THESE GRADIENTS WILL CAUSE VERY WINDY SOUTHERLY WINDS ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY. ORZ049-231200- /O.EXT.KPDT.WI.Y.0036.000000T0000Z-161223T1200Z/ GRANDE RONDE VALLEY- 201 PM PST THU DEC 22 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST FRIDAY FOR LADD AND PYLES CANYONS... * WINDS...SOUTH AT 30 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY. ELSEWHERE... WINDS WILL BE SOUTH 15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH. * IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS... INCLUDING INTERSTATE 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
142 WWUS76 KPDT 231140 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 340 AM PST FRI DEC 23 2016 ...VERY WINDY CONDITIONS WILL CONTINUE ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY THROUGH THE MORNING... ORZ049-232100- /O.EXT.KPDT.WI.Y.0036.000000T0000Z-161223T2100Z/ GRANDE RONDE VALLEY- 340 AM PST FRI DEC 23 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON FOR LADD AND PYLES CANYONS... * WINDS...SOUTH 25 TO 40 MPH WITH GUSTS TO 50 MPH. * IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS... INCLUDING INTERSTATE 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
888 WWUS76 KPDT 232102 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 102 PM PST FRI DEC 23 2016 ORZ049-232215- /O.EXP.KPDT.WI.Y.0036.000000T0000Z-161223T2100Z/ GRANDE RONDE VALLEY- 102 PM PST FRI DEC 23 2016 ...WIND ADVISORY HAS EXPIRED... WINDS CONTINUE TO GRADUALLY DIMINISH...THUS THE WIND ADVISORY HAS EXPIRED. EXPECT BREEZY TO LOCALLY WINDY CONDITIONS FOR THE REMAINDER OF THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 21, 2:37 PM PST, 17 minutes earlier.
Area forecast discussion, Dec 21, 2:37 PM PST, 17 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
237 PM PST Wed Dec 21 2016
.SHORT TERM...Tonight through Friday...The flat upper level ridge
over the region this afternoon will shift east tonight as the next
Pacific system begins to approach the west coast. Thus will see fair
and dry conditions with below seasonal low temps. There is the
potential for some patchy freezing fog to develop in the lower
Columbia Basin, the Gorge, and the Yakima and Kittitas valleys.
Increasing high cloudiness over night should limit this fog
development and could cut off the overnight cooling at some
locations. Increasing pressure gradients across the Grande Ronde
valley overnight will lead to locally strong winds late tonight into
Thursday. The strongest winds will be at the south end of the valley
and a wind advisory will be issued. The next system will begin to
push some light precip into the Cascade east slopes late Thursday
afternoon. The main push of precip will be after midnight
Thursday/Friday into Friday morning. There remain differences
between the GFS and all other solutions as to where a surface low
will develop and then track on Friday. The GFS still indicates that
a strong low will develop off the southwest Oregon coast early
Friday. This low then would move across eastern Oregon Friday
afternoon. The other solutions indicate a weak wave tracking over
the area Friday with the main low spinning up over central
California. Will continue to go with a compromise forecast, though
have begun to adjust the forecast towards the ECMWF/Canadian
solutions. Snow levels will be rather low with most locations seeing
snow, though some change to rain may be possible in central Oregon
and over the lower elevations of the Columbia Basin Friday
afternoon. Overall snow amounts look to be in the 1-3 inch range at
lower elevations and 2-6 inch range in the mountains. 90
.LONG TERM...Friday Night through Monday Night...Friday night a
trough will be centered along the coast and a southwest flow will be
over the area. This will give the area a chance of snow in the lower
elevations with snow likely in the mountains Friday night through
Saturday. Precipitation amounts are not looking too high and it
appears that for the 24 hours of Friday night and Saturday the lower
elevations will get 1 to 2 inches of snow and the mountains 2 to 5
inches. The trough will move off to the east Saturday night and
there will be a chance of snow in the mountains but it will taper
off overnight. There are differences in precipitation amounts with
the GFS being higher than the other models. If the GFS proves to be
right, snow amounts will be an inch or so higher. Sunday the area
will be under a northerly flow that will gradually turn westerly by
Monday. There are no significant disturbances in the flow and it
should be a generally fair and dry period though upslope flow and
lingering moisture into the mountains will generate a slight chance
of light snow showers along the Cascade Crest and the Eastern Oregon
mountains on Sunday. Models then have timing differences with the
next system out of the Gulf of Alaska. The ECMWF is faster and has
it arriving at the Cascade Crest Monday afternoon and across the
area Monday night with a chance of snow across the area while the
GFS is slower and doesn't have the system arriving at the Washington
Cascade Crest until late Monday night. Have split the difference and
have a chance of snow along the Cascades and a slight chance of snow
as far Bend and Yakima Saturday night. Highs Saturday will be in the
upper 20s to mid 30s with mid to upper 20s in the mountains.
Temperatures will drop a couple of degrees each day and end up in
the 20s on Monday. Perry
Tuesday and Wednesday....The active pattern continues with another
system to move through the Pacific Northwest on Tuesday with a
chance of snow across the area. Some very low elevation area may see
a mix of rain of snow. West to northwest flow will continue Tuesday
night and Wednesday, keeping snow showers over the Cascades and
northeast Oregon mountains. 93
&&
.AVIATION...Previous Discussion...18Z TAFs...Skies will be generally
clear through this afternoon though scattered low clouds below 1000
feet AGL will continue at KDLS for another hour or two. This
evening, ahead of an approaching system, scattered to broken high
clouds at around 20000 feet AGL will move in around 03Z and become
broken at 15000 feet around 10Z-12Z. Models hint at some fog
developing at KYKM, KPSC and KALW tonight and tomorrow morning.
Since the signal is somewhat ambiguous, have limited lower clouds to
scattered and visibility to 4SM or higher. Winds will remain below
10 kts for the next 24 hours. Perry
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 21 33 27 34 / 0 10 50 70
ALW 25 35 32 36 / 0 0 40 70
PSC 22 34 29 36 / 0 10 50 70
YKM 16 34 25 35 / 0 10 50 70
HRI 22 33 28 36 / 0 10 50 70
ELN 18 32 23 33 / 0 10 60 70
RDM 7 36 24 38 / 0 10 60 60
LGD 17 30 25 35 / 0 10 40 70
GCD 16 31 26 37 / 0 0 50 80
DLS 24 37 31 36 / 0 10 70 60
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 10 PM this evening to 4 PM PST Thursday for
ORZ049.
WA...None.
&&
90/83/93/83Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.